Ice Storm, Emmet
- When
- February 20, 4:00 AM CST to 4:00 PM CST
- Where
- Emmet forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
S. into Iowa during the overnight hours of the 19th through the day on the 20th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system moved out of the southwest U.S. into Iowa during the overnight hours of the 19th through the day on the 20th. A strong push of warm air took place. The warm air was advected across cold air at the surface. Over northern Iowa, the warm air was not able to scour out the low level cold air. Moisture streamed north during the early morning hours of the 20th. The atmosphere became somewhat unstable with elevated CAPE in the 500 to 1000 J/kg range. A band of thunderstorms developing over central Iowa during the evening hours and lifted north into northern Iowa during the early morning hours. As the storms moved north through central Iowa, brief heavy rain and half inch diameter hail occurred. Over northern Iowa, a mixture of freezing rain, ice pellets, and occasional wet snow occurred. Temperatures were close to freezing, thus not all of the freezing rain was realized as ice. Reports of one quarter of an inch of ice accrual were received from several counties by the mid morning hours, though the area covered by the heavier ice accrual was spotty due to the nature of the thunderstorms. The heaviest ice accrual took place in Emmet County with 1 inch of ice reported in Estherville. Outside of Emmet County, some of the heaviest ice accrual took place southeast of Grafton in Worth County. One half to three quarters of an inch of ice was reported there. The ice only caused spotty power outages considering the widespread nature of the event. Ice knocked out power to about 4000 customers over northern IA during the day, or about 2% of the grid was affected at some point in time. Roads became very treacherous at the beginning of the event. The roads were not a major problem by mid day as temperatures near the freezing point allowed for some melting on road surfaces. As the area of precipitation lifted north, it became convective. A thunderstorm moved through the Waterloo area. Lightning struck a tree in Waterloo, sending part of the tree flying with pieces of bark breaking several windows in a house. One fire was started due to the ice buildup. Ice downed a power line onto a house in Clear Lake around 1700 CST. The power line sparked and started a small fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 19, 11:48 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CST SAT FEB 19 2011 .UPDATE AVIATION 20/06Z DISCUSSION... .SYNOPSIS... CURRENT SITUATION HAS WEAKLY ENERGIZED BAROCLINIC ZONE ACROSS KS AND MO FAINTLY HELPED BY DEPARTING UPPER OH VALLEY JET RIGHT ENTRANCE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING IN THESE AREAS DRIVEN MAINLY BY INCREASING THETA-E ADVECTION AND FRONTOGENETICAL FORCING. .SHORT TERM /TONIGHT/... THE AFOREMENTIONED BAROCLINIC ZONE IS FORECAST TO LIFT NORTHWARD TONIGHT AS TYPICAL NOCTURNAL THERMODYNAMIC FORCING CONTINUES TO INCREASE. THETA-E ADVECTION AND FRONTOGENETICAL FORCING BECOME FAIRLY IMPRESSIVE ON LEADING EDGE OF ADVANCING ELEVATED INSTABILITY...SEVERAL HUNDRED J/KG MUCAPE. MOST MODELS...INCLUDING 4KM SPC WRF...DEPICT RAPID BLOSSOMING OF CONVECTION TOWARD MIDNIGHT. P-TYPE IS CERTAINLY THE PRIMARY CONCERN WITH SIGNIFICANT ELEVATED WARM LAYER SURGING INTO IA. ALTHOUGH SOME BRIEF SLEET IS POSSIBLE...EXTENT OF WARM LAYER SUGGESTS PRECIP WOULD BE EITHER RAIN OR FREEZING RAIN. SFC WET BULB ZERO HAS ALREADY REACHED HEADLINE AREA SO DO NOT EXPECT MUCH FREEZING OR FROZEN PRECIP SOUTH OF THESE LOCATIONS TONIGHT. QPF AMOUNTS ARE QUITE HIGH...PUSH THREE QUARTERS OF AN INCH W CENTRAL...WITH QUARTER TO HALF INCH AMOUNTS ELSEWHERE. CONVECTION MAY LEAD TO RAPID ICE ACCUMS IN WARNING AREA TONIGHT WITH POTENTIAL ICE AMOUNTS PUSHING WARNING CRITERIA EVEN BY DAYBREAK. .LONG TERM /SUNDAY THROUGH SATURDAY/... DIFFICULT START TO LONG TERM WITH AREA OF LOW PRESSURE TRACKING ACROSS SOUTHERN IOWA. GOOD CERTAINTY IN TRACK OF LOW...AND EXPANDING AREAS OF PRECIPITATION. ISSUE BECOMES WITH TEMPERATURES AND PRECIP TYPE IN NORTH. PRECIP WILL BEGIN AS RAIN IN SOUTHERN CWA SUNDAY...TRANSITIONING INTO SNOW OVERNIGHT SUNDAY NIGHT. GOOD CHANCES TO SEE SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY ACROSS CENTRAL AND SOUTHERN CWA SUNDAY AS WELL WITH STEEPER LAPS RATES AND DECENT CAPES. THERE IS A CHANCE FOR LIGHT FREEZING DRIZZLE IN SOUTH ON MONDAY AS ICE INTRODUCTION IS LIMITED...ESPECIALLY IN FAR SOUTH...BUT APPEARS MOST LIKELY PRECIP WILL BE RAIN AND SNOW. THE NORTH HOWEVER IS A MUCH DIFFERENT STORY. BEGINNING SUNDAY PRECIP TYPE WILL BE FREEZING RAIN...WITH SURFACE TEMPERATURES HOVERING NEAR FREEZING...WITH SLEET POSSIBLE IN FAR NORTHWEST...WITH COOLER SURFACE TEMPERATURES. ICE ACCUMULATIONS ARE LIKELY THROUGHOUT THE DAY SUNDAY. HOWEVER...TEMPERATURES WILL BE VERY CLOSE FOR FZRA...DEPENDING ON SURFACE TEMPS AND DEPTH OF WARM LAYER. PRECIP WILL TRANSITION TO ALL SNOW OVERNIGHT SUNDAY...WITH ACCUMULATIONS AROUND AN INCH IN THE FAR NORTH. BEST CHANCES FOR ACCUMULATING SNOW WILL BE WELL NORTH INTO MINNESOTA. WILL STAY WITH WINTER STORM WARNING FOR NORTHERN COUNTIES...DUE TO UNCERTAINTY IN AMOUNT OF FREEZING RAIN AND PRECIP TYPE. HAVE ADDED WINTER WEATHER ADVISORY A BIT FURTHER SOUTH...GIVEN POSSIBILITY OF LIGHT ICE ACCUMULATIONS WITH FREEZING RAIN BEFORE CHANGING OVER TO RAIN. WEAK HIGH PRESSURE BUILDS IN BEHIND SYSTEM FOR TUESDAY AND EARLY WEDNESDAY. WEAK SHORTWAVE COULD SPARK LIGHT SNOW LATE WEDNESDAY. THEN YET ANOTHER LARGE SYSTEM IS EXPECTED TO AFFECT THE AREA FOR THE END OF THE PERIOD. HAVE TRENDED TOWARDS THE ECMWF...WITH ITS LESS AGGRESSIVE AND MORE WELL DEVELOPED SOLUTION. ECMWF DEVELOPS LOW PRESSURE WHICH TRACKS EASTWARD ACROSS MISSOURI...ONLY BRINGING DEFORMATION PRECIP TO CWA. GFS HAS BROAD AREA OF PRECIP NORTH OF THE LOW AND TRACKS THE LOW FURTHER NORTH...RESULTING IN MORE PROLONGED CHANCES FOR PRECIPITATION ACROSS THE AREA. GEM IS IN AGREEMENT WITH LESS AGGRESSIVE SOLUTION. PRECIP WOULD BE A RAIN SNOW MIX..QUICKLY CHANGING TO SNOW. HAVE TRENDED TEMPERATURES DOWN AT END OF PERIOD WITH MORE WELL DEFINED SYSTEM. && .AVIATION...20/06Z NO SIGNIFICANT CHANGES TO GOING FORECAST. WARM FRONT OVER CENTRAL MO AND SOUTHERN KS WILL LIFT NORTH TNT AS STRONG THETAE/WAA ADVANCES NORTH AT MID LEVELS. WITH DECREASING STABILITY AND INCREASED LIFT OVER THE AREA CLOUDS QUICKLY EXPANDING NORTH TO NORTHERN IA. -SHRA AND MVFR CIGS WITH ISO THUNDER OVERSPREADING THE SOUTHERN SECTIONS NOW WITH -FZRA OVER THE FAR NORTH AT KMCW AFT 08Z. THE POTENTIAL FOR -SHRA OR -FZRA AT KALO AFT 06Z BUT LOOKING MORE LIKE ONLY A BRIEF PERIOD OF -FZRA THERE PRIOR TO ALL RAIN. SOUTHERN TAFS SHOULD REMAIN RAIN WITH POTENTIAL THUNDER AS INSTABILITY RIDES NORTHEAST OUT OF KS/MO. SOME QUESTION AS TO HOW LONG INSTABILITY LASTS...BUT SHRA WILL CONTINUE THRU 18Z SUN. NORTH OF THE LOW ON SUNDAY A STRONG SFC GRADIENT WILL CREATE BRISK EASTERLY WINDS AT KMCW WITH GUSTS CLOSE TO 28KTS AT TIMES. CIGS WILL BEGIN TO CRASH TO IFR LEVELS AFT 12Z MOST AREAS AND REMAIN SO THROUGH 18Z WHEN DRY SLOT AND SOME RISING CIGS WILL RESULT IN MVFR/VFR CIGS TO BRIEFLY RETURN SW SECTIONS. NORTH TOWARD KALO AND KMCW...FZRA SHOULD CHANGE TO RA DURING THE DAYTIME HOURS AFT 16Z AND REMAIN RAIN UNTIL AFT 00Z WHEN -SN SHOULD BEGIN MOVING SE ACROSS NORTH TAF SITES. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM TO 9 AM CST SUNDAY FOR BLACK HAWK-BUTLER-FRANKLIN-GRUNDY-HUMBOLDT-POCAHONTAS-WRIGHT. WINTER STORM WARNING FROM TO 6 AM CST MONDAY FOR BREMER-CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH. && SHORT TERM...SMALL LONG TERM...WILKINS AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 PM CST SAT FEB 19 2011 IAZ004>007-015>017-028-202300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-BREMER- 448 PM CST SAT FEB 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT TONIGHT INTO SUNDAY MORNING...BEFORE BECOMING FREEZING RAIN AND RAIN DURING THE DAY SUNDAY. MODERATE ICE ACCUMULATIONS ARE POSSIBLE BY TOMORROW MORNING. FLASH FLOODING DUE TO ICE JAMS ARE POSSIBLE TONIGHT WITH THE WARMER TEMPERATURES AND PRECIPITATION ANTICIPATED. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLOOD WARNING REMAINS IN EFFECT FOR THE EAST FORK OF THE DES MOINES RIVER AT ALGONA. IN ADDITION...A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND FREEZING RAIN WILL REMAIN THE DOMINANT PRECIPITATION TYPES DURING THE DAY SUNDAY INTO SUNDAY EVENING...BEFORE CHANGING OVER TO ALL SNOW. LIGHT TO LOCALLY MODERATE SNOW AMOUNTS ARE EXPECTED ON TOP OF THE FORECAST ICE AMOUNTS BY SUNDAY. GUSTY WINDS MONDAY WILL LIKELY LEAD TO BLOWING SNOW AS WELL. THE POTENTIAL FOR ICE JAM FLOODING WILL CONTINUE SUNDAY INTO MONDAY. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ICE AND SNOW AMOUNTS ARE ENCOURAGED AND APPRECIATED. ANY REPORTS OF FLOODING ARE ALSO APPRECIATED. IAZ023>027-038-039-202300- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-GRUNDY-BLACK HAWK- 448 PM CST SAT FEB 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT TONIGHT AND EARLY SUNDAY MORNING...BEFORE BECOMING RAIN DURING THE DAY SUNDAY. ICE ACCUMULATIONS ARE POSSIBLE BY TOMORROW MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT THROUGH SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A FLOOD WARNING REMAIN IN EFFECT FOR THE BEAVER CREEK AT NEW HARTFORD. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING RAIN WILL CHANGE TO RAIN EARLY IN THE DAY SUNDAY...AND RAIN WILL REMAIN THE DOMINANT PRECIPITATION TYPES DURING THE DAY SUNDAY INTO SUNDAY NIGHT...BEFORE CHANGING OVER TO ALL SNOW. LIGHT SNOW AMOUNTS ARE EXPECTED ON TOP OF THE FORECAST ICE AMOUNTS BY SUNDAY. GUSTY WINDS MONDAY MAY LEAD TO BLOWING SNOW AS WELL. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT THROUGH SUNDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ICE AND SNOW AMOUNTS ARE ENCOURAGED AND APPRECIATED. ANY REPORTS OF FLOODING ARE ALSO APPRECIATED. IAZ033>037-044>050-057>062-070>075-081>086-092>097-202300- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 448 PM CST SAT FEB 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT INTO SUNDAY MORNING WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO ANTICIPATED AND MAY LEAD TO FLOODING ALONG AREA RIVERS AND LOCALIZED FLASH FLOODING AS THE GROUND IS ALREADY VERY SATURATED AND THE RIVERS REMAIN FULL FROM THE RECENT SNOW MELT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DIMINISHES DURING THE DAY SUNDAY. HOWEVER...FLASH FLOODING DUE TO ICE JAMS AS WELL AS RIVER FLOODING WILL REMAIN A POSSIBILITY SUNDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT THROUGH SUNDAY...MAINLY ALONG AND WEST OF INTERSTATE 35. ANY REPORTS OF FLOODING ARE ALSO APPRECIATED. AW
The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
6 ice storm, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273973, 273974, 273976, 273975, 273977, 273978, 278311.